Shifted Jacobi collocation method for Volterra-Fredholm integral equation

Document Type : Research Paper


Department of Mathematics, Faculty of Science, Helwan University, Egypt.


In this paper, we compute the approximate numerical solution for the Volterra-Fredholm integral equation (VFIE) by using the shifted Jacobi collocation (SJC) method which depends on the operational matrices. Some properties of the shifted Jacobi polynomials are introduced. These properties allow us to transform the VolterraFredholm integral equation into a system of algebraic equations in a nice form with the expansion coefficients of the solution. Also, the convergence and error analysis are studied extensively. Finally, some examples which verify the efficiency of the given method are supplied and compared with other methods. 


  • [1]          W. M. Abd-Elhameed, E. H. Doha, and Y. H. Youssri, Efficient spectral Petro-Galerkin methods for third and fifth-order differential equations using general parameters generalized Jacobi polynomials, Journal of Quaestiones Mathematicae, 36(1) (2013), 15-38.
  • [2]          W. M. Abd-Elhameed and Y. H. Youssri, Connection formulae between generalized Lucas polynomials and some Jacobi polynomials: Application to certain types of fourth-order BVPs, Int. J. Appl. Comput. Math., 6(1) (2020), 45.
  • [3]          W. M. Abd- Elhameed and Y. H. Youssri, Fifth-kind orthonormal Chebyshev polynomial solutions for fractional differential equations, J. Comput. Appl. Math., 37(3) (2018), 2897-2921.
  • [4]          W. M. Abd-Elhameed and Y. H. Youssri, Generalized Lucas polynomials sequence approach for fractional differ- ential equations, Nonlinear Dynamics, 89(2) (2017), 1341-1355.
  • [5]          W. M. Abd-Elhameed and Y. H. Youssri, Numerical solutions for Volterra-Fredholm-Hammerstein integral equa- tions via second kind Chebyshev quadrature collocation algorithm, Journal of Advanced Mathematics and Appli- cations, 24(1) (2014), 129-141.
  • [6]          W. M. Abd-Elhameed Y. H. Youssri, Spectral solutions for fractinal differential equations via a novel Lucas operational matrix of fractional derivatives, Romanian Journal of Physics, 61(5-6) (2016), 795-813.
  • [7]          W. M. Abd-Elhameed and Y. H. Youssri, Spectral tau algorithm for certain coupled system of fractional differential equations via generalized Fibonacci polynomial sequence,  Iranian Journal of Science and Technology Transaction  A. Science, 43(2) (2019), 543-554.
  • [8]          M. M. Alsuyuti, E. H. Doha, S. S. Ezz-Eldien, and I. K. Youssef, Spectral Galerkin schemes for a class of multi-order fractional pantograph equations, J. Comput. Appl. Math., 384(1) (2021), 113157.
  • [9]          K. S. Brajesh and K. Pramod, Fractional variational iteration method for solving fractional partial differential  equations with proportional delay, International Journal of Differential equations, 2017(4) (2017), Article ID 5206380.
  • [10]        A. A. Cheraghi Tofigh and R. Ezzati, Introducing a new approach to solve nonlinear Volterra-Fredholm integral equations, TWMS J. Pure Appl. Math., 10(2) (2019), 175-187.
  • [11]        N. M. Darani, K. Maleknejad, and H. Mesgarani, A new approach for two-dimensional nonlinear mixed Volterra- Fredholm integral equations and its convergence analysis, TWMS J. Pure Appl. Math., 10(1) (2019), 132-139.
  • [12]        W. Deng, Finite element method for the space and time fractional Fokker-Planck equation. SIAM Journal of Numerical Analysis, 47(1) (2008), 204–226.
  • [13]        E. H. Doha, W. M. Abd- Elhameed, N. A. Elkot, and Y. H. Youssri, Integral spectral Tchebyshev approach  for  solving Riemann-Liouville and Riesz fractional advection-dispersion problems, Advances in Difference Equations, 2017(1) (2017), 284.
  • [14]        E. H. Doha, A. H. Bhrawy, D. Baleanu, and S. S. Ezz-Eldien, On shifted Jacobi spectral approximations for solving fractional differential equations. Appl. Math. Comput., 219(15) (2013), 8042-8056.
  • [15]        E. H. Doha, A. H. Bhrawy, D. Baleanu, and S. S. Ezz-Eldien, The operational matrix formulation of the Jacobi tau approximation for space fractional diffusion equation. Advances in Difference Equations, 2014(231) (2014), 1768.
  • [16]        E. H. Doha, A. H. Bhrawy, and S. S. Ezz-Eldien, A new Jacobi operational matrix: An application for solving fractional differential equations, Appl. Math. Modelling, 36(10) (2012), 4931-4943.
  • [17]        E. H. Doha, R. M. Hafez, and Y. H. Youssri, Shifted Jacobi spectral-Galerkin method for solving hyperbolic partial differential equations, Computers & Mathematics with Applications, 78(3) (2019), 889-904.
  • [18]        E. H. Doha, On the construction of recurrence relations for the expansion and connection coeffcients in series of Jacobi polynomials, J. Phys. A: Math. Gen., 37(3) (2004), 657.
  • [19]        Z. K. Eshkuvatov, M. Kammuji, M. B. Taib, and N. M. A. Long,  Effective  approximation  method  for  solving  linear Fredholm-Volterra integral equations, American Institute of Mathematical Sciences, 7(1) (2017), 77-88.
  • [20]        G. H. Gao, Z. Z. Sun, and Y. N. Zhang, A finite difference scheme for fractional sub-diffusion equations on an unbounded domain using artificial boundary conditions, J. Comput. Phys., 231(7) (2012), 2865-2879.
  • [21]        R. M. Hafez and Y. H. Youssri, Jacobi collocation scheme for variable-order fractional reaction-subdiffusion equation, Comput. Appl. Math., 37(2018) (2018), 5315-5333.
  • [22]        R. M. Hafez and Y. H. Youssri, Legendre-collocation spectral solver for variable-order fractional functional differ- ential equations, Computational Methods for Differential Equations, 8(1) (2020), 99-110.
  • [23]        R. M. Hafez and Y. H. Youssri, Shifted Jacobi collocation  scheme  for  multidimensional  time-fractional  order telegraph equation, Iranian Journal of Numerical Analysis and Optimization, 10(1) (2020), 195-223.
  • [24]        R. M. Hafez and Y. H. Youssri, Spectral Legendre-Chebyshev treatment of 2D linear and nonlinear mixed Volterra- Fredholm integral equation, Math. Sci. Lett., 9(2) (2020), 37-47.
  • [25]        Y. Hu, Y. Luo, and Z. Lu, Analytical solution of linear fractional differential equation by a domain decomposition method, J. Comput. Appl. Math., 215(1) (2008), 220-229.
  • [26]        P. Igor, Fractional differential equations, 1999.
  • [27]        S. M. Kenneth, and R. Bertram, An introduction to the fractional calculus and fractional differential equations, New York, 1993.
  • [28]        G. S. Mehmet, E. Fevzi, and Y. Ahmet, Variational iteration method for the time fractional Fornberg - Whitham equation, Computers and Mathematics with applications, 63(9) (2012), 1382-1388.
  • [29]        A. S. Mohamed and M. M. Mokhtar, Spectral tau-Jacobi algorithm for space fractional advection-dispersion problem, Appl. Appl. Math., 14(1) (2019), 553-565.
  • [30]        M. M. Mokhtar and A. S. Mohamed, Lucas polynomials semi-analytic solution for fractional multi-term initial value problems, Advances in Difference Equations, 2019(1) (2019), 471.
  • [31]        G. S. Mohammed, Numerical solution for telegraph equation of space fractional order by using Legendre Wavelets spectral tau algorithm, Australian Journal of Basic and Applied Sciences, 10(12) (2016), 381-391.
  • [32]        N. Moshtaghi and A. Saadatmandi, Numerical solution for diffusion equations with distributed-order in time based on sinc-Legendre collocation method, Appl. Comput. Math., 19(3) (2020), 317-355.
  • [33]        C. Muhammed, S. Mehmet, and G. Coskun, Lucas polynomial approach for system of high-order linear differential equations and residual error estimation, Mathematical Problems in Engineering, 2015 (2015), Article ID 625984, 14.
  • [34]        O. R. Navid and E. Tohidi, The spectral method for solving systems of Volterra integral equations, J. Appl. Math. Comput., 40 (2012), 477-497.
  • [35]        S. Nemati, Numerical solution of Volterra-Fredholm integral equations using Legendre collocation method, J. Comput. Appl. Math., 278 (2015), 29-36.
  • [36]        S. Noeiaghdam, D. N. Sidorov, V. S. Sizikov, and N. A. Sidoro, Control of accuracy of Taylor-collocation method to solve the weakly regular Volterra integral equations of the first kind by using the cestac method, Appl. Comput. Math., 19(1) (2020), 87-105.
  • [37]        E. L. Ortiz and H. Samara, Numerical solutions of differential eigen values problems with an operational approach to the tau method, Computing, 31(163) (1983), 95-103.
  • [38]        E. D. Rainville, Special functions, Chelsea, New York, (1960).
  • [39]        S. S. Ray and R. K. Bera, Solution of an extraordinary differential equation by a domain decomposition  method,  J. Appl. Math., 2004(4) (2004), 331-338.
  • [40]        N. T. Shawagfeh, Analytical approximate solutions for nonlinear fractional differential equations, Appl. Math. Comput., 131(2-3) (2002), 517-529.
  • [41]        N. Sweilam, A. M. Nagy, and A. A. El-Sayed, Sinc-Chebyshev collocation method for time-fractional order telegraph equation, Appl. Comput. Math., 19(2) (2020), 162-174.
  • [42]        G. SzegŐ, Orthogonal polynomials, A. M. S, 23 (1939).
  • [43]        T. Tang, X. Xu, and J. Cheng, On spectral methods for Volterra integral  equations and the convergence analysis, J. Comput. Math., 26(6) (2008), 825-837.
  • [44]        K. Y. Wang and Q. S. Wang, Lagrange collocation method for solving Volterra-Fredholm integral equations,  Appl.  Math. Comput., 219(21) (2013), 10434-10440.
  • [45]        K. Y. Wang and Q. S. Wang, Taylor collocation method and convergence analysis for the  Volterra-Fredholm  integral equations, J. Comput. Appl. Math., 260 (2014), 294-300.
  • [46]        K. Yasir, F. Naeem, Y. Ahmet, and W. Qingbiao, Fractional variational iteration method for fractional initial- boundary value problems arising in the application of nonlinear science, Computers and Mathematics with appli- cations, 62(5) (2011), 2273-2278.
  • [47]        Y. H. Youssri and W. M. Abd-Elhameed, Numerical spectral Legendre-Galerkin algorithm for solving time  frac-  tional Telegraph equation, Romanian Journal of Physics, 63(3-4) (2018), 107.
  • [48]        Y. H. Youssri and R. M. Hafez, Chebyshev collocation treatment of Volterra-Fredholm integral equation with error analysis, Arab. J. Math., 9 (2020), 471-480.
  • [49]        Y. H. Youssri and R. M. Hafez, Exponential Jacobi spectral method for hyperbolic partial differential equations, Mathematical Sciences, 13(4) (2019), 347-354.